24 Jun Arrhythmia Risk Increased By Post-Operative Antinausea-Steroid Combination
Medical Research: What is the background for this study? What are the main findings?
Dr. Tricco: We were commissioned by Health Canada to assess the safety and effectiveness of serotonin (5-HT3) receptor antagonists in patients undergoing surgery. In order to examine this research question, we conducted a systematic review and network meta-analysis including >450 studies.
We found that more patients receiving granisetron plus dexamethasone experienced arrhythmia compared to all other interventions and placebo. No differences were observed regarding mortality and QT prolongation in meta‐analysis; no studies reported on PR prolongation or sudden cardiac death. Granisetron plus dexamethasone was often the most effective antiemetic, with the number needed to treat ranging from two to nine. We found that ondansetron plus droperidol intravenous (IV) was also a highly effective antiemetic for decreasing the risk of vomiting and post-operative nausea and vomiting (PONV).
Medical Research: What should clinicians and patients take away from your report?
Dr. Tricco: Although granisetron plus dexamethasone was ranked highly effective across the vomiting, nausea, and PONV outcomes, it was associated with an increased risk of arrhythmia. Patients and clinicians can use our results to tailor antiemetic treatment for those undergoing surgery.
Medical Research: What recommendations do you have for future research as a result of this study?
Dr. Tricco: We are currently accounting for the dosages of the medications in a separate analysis, as well as conducting a similar study on patients undergoing chemotherapy and taking these drugs.
Tricco AC1,2, Soobiah C3,4, Blondal E5, Veroniki AA6, Khan PA7, Vafaei A8, Ivory J9, Strifler L10, Ashoor H11, MacDonald H12, Reynen E13, Robson R14, Ho J15, Ng C16, Antony J17, Mrklas K18,19, Hutton B20, Hemmelgarn BR21, Moher D22, Straus SE23,24.
Dr. Andrea Tricco Ph.D, Dalla Lana School of Public Health, & University of Toronto (2015). Arrhythmia Risk Increased By Post-Operative Antinausea-Steroid Combination